Queueing Systems

, Volume 58, Issue 4, pp 321–331 | Cite as

Continuity of the M/G/c queue



Consider an M/G/c queue with homogeneous servers and service time distribution F. It is shown that an approximation of the service time distribution F by stochastically smaller distributions, say Fn, leads to an approximation of the stationary distribution π of the original M/G/c queue by the stationary distributions πn of the M/G/c queues with service time distributions Fn. Here all approximations are in weak convergence. The argument is based on a representation of M/G/c queues in terms of piecewise deterministic Markov processes as well as some coupling methods.


Multi-server queue Continuity Piecewise deterministic Markov process Coupling Convergence speed 

Mathematics Subject Classification (2000)

60K25 60J05 60K15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Asmussen, S.: Applied Probability and Queues. Springer, New York (2003) Google Scholar
  2. 2.
    Asmussen, S., Johansen, H.: Über eine Stetigkeitsfrage betreffend das Bedienungssystem GI/GI/s. Elektron. Inf.verarb. Kybern. 22(10/11), 565–570 (1986) Google Scholar
  3. 3.
    Asmussen, S., Møller, J.: Calculation of the steady state waiting time distribution in GI/PH/c and MAP/PH/c queues. Queueing Syst. 37, 9–29 (2001) CrossRefGoogle Scholar
  4. 4.
    Asmussen, S., Nerman, O., Olsson, M.: Fitting phase-type distributions via the EM algorithm. Scand. J. Stat. 23(4), 419–441 (1996) Google Scholar
  5. 5.
    Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1968) Google Scholar
  6. 6.
    Breiman, L.: Probability. SIAM, Philadelphia (1968) Google Scholar
  7. 7.
    Breuer, L.: Transient and stationary distributions for the GI/G/k queue with Lebesgue-dominated inter-arrival time distribution. Queueing Syst. 45, 47–57 (2003) CrossRefGoogle Scholar
  8. 8.
    Costa, O.: Stationary distributions for piecewise-deterministic Markov processes. J. Appl. Probab. 27(1), 60–73 (1990) CrossRefGoogle Scholar
  9. 9.
    Davis, M.: Piecewise-deterministic Markov processes: A general class of non- diffusion stochastic models. J.R. Stat. Soc. Ser. B 46, 353–388 (1984) Google Scholar
  10. 10.
    Davis, M.: Markov Models and Optimization. Chapman & Hall, London (1993) Google Scholar
  11. 11.
    Dufour, F., Costa, O.L.: Stability of piecewise-deterministic Markov processes. SIAM J. Control Optim. 37(5), 1483–1502 (1999) CrossRefGoogle Scholar
  12. 12.
    Kiefer, J., Wolfowitz, J.: On the theory of queues with many servers. Trans. Am. Math. Soc. 78, 1–18 (1955) CrossRefGoogle Scholar
  13. 13.
    Kimura, T.: Approximations for multi–server queues: system interpolations. Queueing Syst. 17, 347–382 (1994) CrossRefGoogle Scholar
  14. 14.
    Lindvall, T.: Lectures on the Coupling Method. Wiley, Chichester (1992) Google Scholar
  15. 15.
    Lucantoni, D.M., Ramaswami, V.: Algorithms for the multi-server queue with phase type service. Stoch. Models 1(3), 393–417 (1985) CrossRefGoogle Scholar
  16. 16.
    Neuts, M.F.: Matrix-Geometric Solutions in Stochastic Models. Johns Hopkins University Press, Baltimore (1981) Google Scholar
  17. 17.
    Orey, S.: Lecture Notes on Limit Theorems for Markov Chain Transition Probabilities. Van Nostrand, London (1971) Google Scholar
  18. 18.
    Rachev, S.: Probability Metrics and the Stability of Stochastic Models. Wiley, Chichester (1991) Google Scholar
  19. 19.
    Schassberger, R.: Warteschlangen. Springer, Wien (1973) Google Scholar
  20. 20.
    Stoyan, D.: Comparison Methods for Queues and Other Stochastic Models. Wiley, Chichester (1983) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Institute of Mathematics and StatisticsUniversity of KentCanterburyUK

Personalised recommendations